Texas, 2020

Drought in Texas, June 1, 2020

June 1, 2020 · NWS BRO · 2 events in 2 counties and zones

An upper level disturbance over northeastern Mexico brushed by the lower Texas coast at the beginning of June, sparking some showers and thunderstorms across the eastern portions of Deep South Texas. The rainfall associated with this disturbance was sufficient to alleviate the Severe (D2) Drought Condition across the southeastern portion of Cameron County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

An upper level disturbance over northeastern Mexico brushed by the lower Texas coast at the beginning of June, sparking some showers and thunderstorms across the eastern portions of Deep South Texas. The rainfall associated with this disturbance was sufficient to alleviate the Severe (D2) Drought Condition across the southeastern portion of Cameron County. All of Deep South Texas and the Rio Grande Valley remained below Severe (D2) Drought conditions through the rest of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at May 31, 5:37 PM CST, 6 hours 23 minutes earlier.

Area forecast discussion, May 31, 5:37 PM CST, 6 hours 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
637 PM CDT Sun May 31 2020

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Multi-layered cloud decks and light winds prevail
across deep south Texas this evening. BRO radar indicates some
ongoing convection west and north of the RGV Aerodromes. This
activity will continue to move westward across the western
portions of the CWA through late this evening. Expect showers and
a few thunderstorms to develop near the coast and offshore
overnight with streamer showers possible again Monday morning.
The best rain chances increase by mid to late morning with the
best opportunity for convection between 17z to 22z at BRO and HRL
and 18z to 23z for MFE. Generally, VFR conditions and light
east winds are expected through the period. However, brief
MVFR/IFR conditions and gusty winds will be possible in the
convection.

&&

.PREV DISCUSSION... /issued 238 PM CDT Sun May 31 2020/

SHORT TERM (Now through Monday Night):The 500mb shortwave
continues to spin across northeastern Mexico through the short
term with the best vorticity riding northward along the lower
Texas coast this afternoon into Monday. The surface front has
stalled just offshore, with short term models showing coastal low
pressure continuing into Monday night as high pressure builds
across the eastern US. The best convective development has been
along the seabreeze and other outflow boundaries and will carry
that into Monday with similar but slightly subdued POPs compared
to today. PWAT values are expected to remain above 2 inches
generally across the eastern counties through Monday afternoon,
maintaining a heavy rain potential.

WPC has kept a marginal risk of excessive rainfall across the
eastern half of Deep South Texas for today, with localized flooding
being a concern where any showers or storms train or park.
Persistent development near McAllen led to around 2 to 3 inches of
rainfall early this afternoon with minor flooding reported. Expect
most showers and thunderstorms to edge further west into the evening
before dissipating. Streamer showers are possible again tonight,
especially along the coast and offshore. Temperatures may reach a
degree or two warmer on Monday, but stay generally below normal.

LONG TERM (Tuesday through Sunday):Confidence in the long-term
continues slightly below average as the tropics are showing signs
of ramping up right as 2020 Hurricane season officially start
tomorrow. General mid-level flow seems to be reasonable through
the period with an upper ridge building across West Texas and low
pressure trough axis aligning along 90W by the latter half of the
week. Rain chances gradually lower as the upper low over Texas
moves northeast and weakens as 500mb ridge builds in from the
west. Model guidance in good agreement with this trend and rain
chances trend into the slight chance range after Wednesday.
Temperatures are likely to trend upwards with time and would be
surprised to see high and lows edging above normal after
Wednesday.

Looking at the tropics remnants of Pacific TS Amanda could emerge
into the Bay of Campeche later Monday or Tuesday and the NHC
indicated atmosphere conditions will be conducive for new
tropical development. At this time NHC shows a 50 percent or
medium chance of Tropical cyclone development over the next 5
days. GFS/EC are not real aggressive in moving this entity and
north or northwest at this time but we will continue to monitor.
Another potential system by the end of the work week and next
weekend is shown by the GFS/EC transitioning into the GoM from the
Western Caribbean. Plenty of uncertainty with this system as the
deterministic models have a wide range of solutions.

MARINE:(Now through Monday Night): High pressure across the eastern
Gulf of Mexico and low pressure developing across the southern Gulf
of Mexico will continue light easterly to southeasterly onshore flow
and low to moderate seas. Periods of showers and thunderstorms are
possible through the period.

Tuesday through Friday...High pressure building north of the Gulf
of Mexico maintains a general east to east-southeast flow over
much of the Gulf. This results in a a steady state light to
moderate wind and sea for much of the Lower Texas coast. Not
anticipating SCEC or SCA conditions at this time. Isolated to
scattered showers and thunderstorms are possible anytime through
the forecast period.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63
Hazardous weather outlook, May 31, 2:50 PM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
350 PM CDT Sun May 31 2020

TXZ248>257-351-353-012100-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
350 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

Scattered showers and thunderstorms are expected through this
evening. The thunderstorms will have the potential to produce
locally heavy rainfall with nuisance flooding in low-lying and
poorly-draining areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach through the entire
forecast period.

Scattered to numerous showers and thunderstorms are forecast for
Monday through Thursday. The thunderstorms will have the potential
to produce locally heavy rainfall with nuisance flooding in low-
lying and poorly-draining areas.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-012100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
350 PM CDT Sun May 31 2020

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed.

In the hours before

Special weather statement, May 31, 6:50 PM CST, 5 hours 10 minutes before
Special Weather Statement
National Weather Service Brownsville TX
750 PM CDT Sun May 31 2020

TXZ249-010130-
Jim Hogg TX-
750 PM CDT Sun May 31 2020

...SPECIAL WEATHER STATEMENT...

At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
San Rafael Ranch Airport, or 10 miles east of Agua Nueva, moving west
at 10 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Agua Nueva, San Rafael Ranch Airport and Puesta Del Sol Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2695 9842 2678 9842 2678 9863 2679 9868
      2698 9868
TIME...MOT...LOC 0050Z 088DEG 9KT 2686 9845

TOMASELLI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Cameron

When
June 1, 12:00 AM CST to 11:59 PM CST
Where
Cameron forecast zone
Reported by
Drought Monitor
Coordinates
26.152, -97.453 (the zone’s center; the record gives no point)

Showers and thunderstorms associated with an upper level disturbance moving into the area from northeastern Mexico produced enough rainfall to alleviate the Severe (D2) Drought conditions across southeastern Cameron County in early June. Cameron County, along with the rest of Deep South Texas, remained below Severe (D2) Drought conditions through the rest of June.

Drought, Coastal Cameron

When
June 1, 12:00 AM CST to 11:59 PM CST
Where
Coastal Cameron forecast zone
Reported by
Drought Monitor

Showers and thunderstorms associated with an upper level disturbance moving into the area from northeastern Mexico produced enough rainfall to alleviate the Severe (D2) Drought conditions across southeastern Cameron County in early June. Cameron County, along with the rest of Deep South Texas, remained below Severe (D2) Drought conditions through the rest of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899408, 899409.